[Skip to Content]
[Skip to Content Landing]
Article
March 1953

SURGICAL EXPERIENCE WITH CORTICOTROPIN IN ULCERATIVE COLITIS

Author Affiliations

MIAMI, FLA.
Attending in General Surgery, Veterans Administration Hospital, Coral Gables, Fla., and Instructor of Anatomy, School of Medicine, University of Miami (Dr. Larkin); Consultant in General Surgery, Veterans Administration Hospital, Coral Gables, Fla., and Chief of Surgery, Mercy Hospital, Miami, Fla. (Dr. Flannery).

AMA Arch Surg. 1953;66(3):386-387. doi:10.1001/archsurg.1953.01260030401015
Abstract

PREVIOUS reports of perforations of the upper gastrointestinal tract in patients undergoing therapy with corticotropin (ACTH) and cortisone have been well noted.1 A more recent report2 of three cases of large bowel perforation occurring in ulcerative colitis patients under treatment with corticotropin is interesting.

In regard to this last report, we feel the following case presentation is warranted from a surgeon's operative point of view.

REPORT OF A CASE  A 42-year-old drug salesman was admitted to the hospital Nov. 5, 1951, complaining of marked diarrhea. His symptoms dated back to 1935, and in 1946 a definite diagnosis of chronic ulcerative colitis had been made. Since that time the free periods between his recurrent episodes of diarrhea had gradually grown shorter. These attacks were severer, with an increase in pain and in the passage of blood and mucus. He had lost 15 lb. (6.8 kg.) in the four months

First Page Preview View Large
First page PDF preview
First page PDF preview
×